Louisiana, 2009

Flash Flooding in Louisiana, December 12, 2009

December 12, 2009 · NWS LIX · 6 events in 6 counties and zones

Moderate to locally heavy rainfall occurred across sections of the New Orleans metro area as an upper air disturbance acted on deep moisture in place across the Gulf Coast. The rain fell on nearly saturated ground resulting in some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Moderate to locally heavy rainfall occurred across sections of the New Orleans metro area as an upper air disturbance acted on deep moisture in place across the Gulf Coast. The rain fell on nearly saturated ground resulting in some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 12, 3:23 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 12, 3:23 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
323 PM CST SAT DEC 12 2009

.SHORT TERM...
SURFACE WARM FRONT APPEARS TO BE ASSOCIATED WITH HARDER LINE OF
CONVECTION ORIENTED EAST-WEST AND MOVING NORTH THROUGH THE NEW
ORLEANS METRO AREA AT THIS TIME. A DRY LINE OF SORTS IS ORIENTED
NE-SW FROM MCB TO PTN PROBABLY DUE TO DRIER DEWPOINT AIR BEING
DRAWN TO SURFACE LOW THAT IS CURRENTLY WEAKENING NEAR GALVESTON
BAY. HIGH DEWPOINT AIR ALONG THE LA COAST TO SURGE SLOWLY
NORTHWARD AND PROBABLY INDUCE ADVECTIVE SEA FOG TO OVERTAKE THE
AREA LATER THIS EVENING. WILL HOLD OFF ON ISSUING A PRE-EMPTIVE
DENSE FOG ADVISORY BUT ONE MAY BE NEEDED LATER. CONVECTIVE
RAINFALL MAY OFFSET FOG DEVELOPMENT AND MAKE IT DIFFICULT TO
DETERMINE ACTUAL PLACEMENT OF ADVISORY UNTIL A TREND CAN BE
ESTABLISHED. WILL DROP FLASH FLOOD WATCH FOR PARISHES/COUNTIES
WEST OF DRY LINE FEATURE BUT MAINTAIN THROUGH MIDNIGHT FOR REST OF
WATCH AREA.

WITH LOW FILLING IN AND NO TRUE COLD FRONT TO ATTRIBUTE THE
AIRMASS WILL SIMPLY UNDERGO SLOW MODIFICATION WITH MARINE LAYER
INFLUENCES THROUGH SUNDAY. NO REAL SYNOPTIC SCALE FOCUS FOR
RAINFALL SUNDAY BUT ENOUGH SUBTLE MESOSCALE FEATURES TO MAINTAIN A
30 PERCENT CHANCE THROUGHOUT THE DAY...PRIMARILY OF SHALLOW MARINE
TYPE SHOWERS.

.LONG TERM...
ARCTIC AIRMASS MOVING OUT OF CANADIAN ROCKIES TODAY WILL PUSH
SOUTHEAST AND BRING A STRONG COLD FRONT INTO THE FORECAST AREA
MONDAY NIGHT AND SOUTH OF THE COASTAL WATERS TUESDAY. THE GFS HAS
BACKED OFF WEST GULF LOW GENERATION ON TUESDAY BUT ECMWF SHOWS
RATHER LARGE CYCLOGENESIS WITH CONTINUED WET PATTERN THROUGH MUCH
OF THE WEEK. AT THIS TIME WILL SHOW OPTIMISM FOR SOME DRYING AFTER
COLD FRONTAL PASSAGE INTO AT LEAST MID WEEK...CLOSER TO GFS THOUGH
ECMWF SOLUTION WILL HAVE TO BE CLOSELY MONITORED FOR CONSISTENCY.

&&

.AVIATION...
.AVIATION...
EXPECTING IFR CIGS TO PREVAIL THROUGH MOST OF THE PERIOD...WITH RAIN
AND A FEW THUNDERSTORMS POSSIBLE AT MSY AND GPT THIS EVENING. WHILE
SHOWER AND THUNDERSTORM ACTIVITY SHOULD COME TO AN END OVER NIGHT
TONIGHT...LITTLE IF ANY IMPROVEMENT IN THE CIGS/VSBYS IS EXPECTED
THROUGH SUNDAY MORNING. 95/DM

&&

.MARINE...
GRADIENT WIND APPEARS TO BE ABATING AS WARM FRONT MOVES INLAND.
HAVE DROPPED SMALL CRAFT ADVISORY THIS PACKAGE BUT WILL MAINTAIN
EXERCISE CAUTION UNTIL NEXT MARINE FORECAST ISSUANCE. CONDITIONS
SHOULD DETERIORATE ONCE AGAIN TUESDAY INTO WEDNESDAY WITH ARCTIC
FRONT PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  46  70  55  74 /  80  30  10  70
BTR  53  72  58  74 /  80  30  10  70
MSY  60  73  60  74 /  80  30  10  70
GPT  54  73  59  72 /  80  30  10  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...ORLEANS...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...AND WASHINGTON.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...PEARL RIVER...PIKE...AND
     WALTHALL.

GM...NONE.
&&

24/RR
95/DM
Hazardous weather outlook, Dec 12, 11:00 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST SAT DEC 12 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-131215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH...
SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A WARM FRONT MOVING
NORTH FROM THE GULF WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL THAT MAY RESULT IN FLASH FLOODING THIS AFTERNOON AND
EARLY EVENING. PLEASE REFER TO THE FLASH FLOOD WATCH PRODUCT FOR
ADDITIONAL DETAILS.

RIVER FLOODING...
THE PEARL RIVER AT BOGALUSA AND THE ATCHAFALAYA RIVER AT MORGAN
CITY ARE NEAR OR JUST ABOVE FLOOD STAGE. ADDITIONAL RAINFALL
EXPECTED TODAY WILL LEAD TO CONTINUED ELEVATED STREAM FLOWS.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND RIVER
FORECASTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA
MONDAY AND TUESDAY AS A COLD FRONT AND UPPER AIR DISTURBANCE MOVE
INTO THE GULF COAST REGION. THIS SYSTEM WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HEAVY RAINFALL.

RIVER FLOODING...
SOME AREA RIVERS WILL REMAIN NEAR OR JUST ABOVE FLOOD STAGE. PLEASE
REFER TO THE THE LATEST RIVER FLOOD STATEMENTS AND RIVER FORECASTS
FOR DETAILS.

MARINE HAZARDS...
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR HAZARDOUS CONDITIONS TO
SMALL CRAFT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...PLEASE RELAY ANY
REPORTS OF STREET FLOODING OR FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

24/RR

In the hours before

Special weather statement, Dec 12, 1:48 PM CST, 1 hour 57 minutes before
LAZ059-061-063-067>069-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
148 PM CST SAT DEC 12 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING JEFFERSON PARISH...
LAFOURCHE PARISH...PLAQUEMINES PARISH...

AT 146 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GALLIANO...OR ABOUT OVER GOLDEN MEADOW...
MOVING NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAFITTE...
BARATARIA...JEAN LAFITTE...MYRTLE GROVE...POINTE A LA HACHE...
TIMBERLANE...TERRYTOWN AND BELLE CHASSE

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ADDITIONALLY...THE THUNDERSTORM IS PRODUCING FREQUENT
LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.

HIGH RAINFALL RATES WITH THIS STORM COULD RESULT IN PONDING OF WATER
AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

95/DM
Special weather statement, Dec 12, 2:10 PM CST, 1 hour 35 minutes before
LAZ056>059-065-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
210 PM CST SAT DEC 12 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. JOHN THE
BAPTIST PARISH...ASSUMPTION PARISH...ST. JAMES PARISH...LAFOURCHE
PARISH...TERREBONNE PARISH...

AT 208 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR STEPHENSVILLE...OR ABOUT 9 MILES SOUTHWEST
OF LABADIEVILLE...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NAPOLEONVILLE...LABADIEVILLE...SCHRIEVER...THIBODAUX...CONVENT...
LUTCHER...GRAMERCY AND GARYVILLE

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER
AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

95/DM
Special weather statement, Dec 12, 2:59 PM CST, 46 minutes before
LAZ038-040-050-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CST SAT DEC 12 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING LIVINGSTON
PARISH...TANGIPAHOA PARISH...ST. TAMMANY PARISH...

AT 258 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HAMMOND...OR ABOUT OVER
SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
PONCHATOULA...HAMMOND...TICKFAW...INDEPENDENCE...ROBERT...FOLSOM AND
COVINGTON

THE PRIMARY THREAT FROM THIS STORM HEAVY RAINFALL. THIS STORM COULD
PRODUCE RAINFALL AMOUNTS OF AROUND ONE INCH IN A SHORT PERIOD OF
TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS AND
IN AREAS OF POOR DRAINAGE. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO
WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE
CROSSING.

THIS STORM IS ALSO PRODUCING FREQUENT LIGHTNING. SEEK SAFE SHELTER
UNTIL THE STORM HAS PASSED.

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, St. Charles

When
December 12, 3:45 PM CST to 8:00 PM CST
Where
St. Charles County, 4.97 mi E of La Branch to 1.15 mi E of La Branch
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.045, -90.287

Heavy rainfall resulted in widespread and significant street flooding and caused the flooding of a few homes around Destrehan.

Flash Flood, Orleans

When
December 12, 4:45 PM CST to 8:00 PM CST
Where
Orleans County, 3.79 mi NNW of Vieux Carre to 1.56 mi WSW of Little Woods
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.019, -90.109

Heavy rain produced widespread and significant street flooding and caused the flooding of some homes in the Fountainbleau neighborhood. One person drowned in the Algiers area of New Orleans when he drove into a flooded canal. A passenger in the auto escaped injury but the driver was unable to exit the auto.

Flash Flood, Jefferson

When
December 12, 4:45 PM CST to 8:00 PM CST
Where
Jefferson County, 3.11 mi NNE of Metairie to 1.13 mi N of Moisant Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.019, -90.124

Heavy rainfall resulted in widespread and significant street flooding throughout northern Jefferson Parish and caused the flooding of some homes on the East Bank.

Flash Flood, Plaquemines

When
December 12, 5:00 PM CST to 9:00 PM CST
Where
Plaquemines County, Belle Chasse to 3.09 mi NNW of Augusta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.870, -89.980

Heavy rainfall resulted in widespread and significant street flooding in northern Plaquemines Parish.

Flash Flood, St. Bernard

When
December 12, 6:00 PM CST to 10:00 PM CST
Where
St. Bernard County, Chalmette to 1.38 mi N of Versailles
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.930, -89.970

Heavy rainfall resulted in widespread and significant street flooding and caused the flooding of a couple of homes.

Flash Flood, St. Tammany

When
December 12, 7:00 PM CST to 10:00 PM CST
Where
St. Tammany County, 1.75 mi S of Bonfouca to 1.42 mi SE of Mc Clane City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.245, -89.854

Heavy rainfall resulted in widespread and significant street flooding in the Slidell area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Orleans2009-12-1270MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207837, 207835, 207836, 207840, 207838, 207839.